High Wind, Lynn
- When
- January 21, 12:20 PM CST
- Where
- Lynn forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.177, -101.816 (the zone’s center; the record gives no point)
A strong upper level storm system moved across the Texas Panhandle during the afternoon hours of the 21st. A very strong height gradient from this system spread over the South Plains region.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong upper level storm system moved across the Texas Panhandle during the afternoon hours of the 21st. A very strong height gradient from this system spread over the South Plains region. As a result, widespread strong winds of 30 to 40 mph were reported area wide, with some gusts over 50 mph at times. A Texas Tech University West Texas mesonet site near O'Donnell (Lynn County) measured a wind gust to 59 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 21, 11:28 AM CST, 52 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Lubbock TX 1128 AM CST Sun Jan 21 2018 .AVIATION... VFR conditions in place all three TAF sites but wind speeds are starting to ramp up at KLBB and KPVW. Expect periods of MVFR visibilities at KLBB and KPVW due to blowing dust through the afternoon during the period strongest winds. An Airport Weather Warning is in effect from 1 pm to 6 pm for KLBB because of the strong wind speeds and high gusts impacting ground operations. Expect a gradual decrease in wind speeds and improving visibilities after sunset through the first part of tonight. A gradual change to a northwesterly wind direction will also occur which will bring wind speeds down further after midnight local time. Jordan && .PREV DISCUSSION... /issued 308 AM CST Sun Jan 21 2018/ DISCUSSION... Today's wind event remains on track with a mid to upper level low progged to move over southeastern Colorado and western Kansas today while the surface low tracks across the Texas Panhandle. The resulting tight surface pressure gradient and mid level height gradient will be the drivers of the event supported by 45-55 kts mid level winds being mixed to the surface. Maybe the biggest concern regarding warning vs advisory is how efficient the mixing will be with some models suggesting that the air mass may remain too stable to maximize mixing. Maybe the best chance to maximize momentum transport will come across areas to the northwest of Lubbock late this afternoon. Would also like to see MOS wind speed values a little higher, i.e., over 35 kts rather than between 30 and 35 kts. Still, the positives favoring at least some areas on the Caprock meeting high wind criteria outweigh the negatives and will upgrade the watch to a warning. The eastern of half of the forecast area will find it harder to reach criteria and will run with a wind advisory for those areas. Fire weather is the other concern this morning and is addressed in the section below. Monday will see the Kansas storm system move to northern Missouri. Surface pressure gradients will remain a bit tight across the area, especially early in the day and across the northeastern third of the forecast area. We are not anticipating them as strong as advisory criteria, but the possibility exists. Otherwise the forecast continues to look like a quiet one. After a period of low amplitude ridging to our west midweek an upper trough is progged to develop across the western CONUS with breezy south to southwest winds returning to the forecast area. FIRE WEATHER... Critical fire weather still on track for today with only the far southwestern Panhandle likely to remain in the elevated category thanks to higher RH due to lower temperatures. Will upgrade the watch to a warning for all but four counties in the northwestern part of the forecast area. Moving into Monday, some gusty winds are likely at least through the morning across the far southeastern Panhandle as the storm system responsible for today's strong winds moves away from the area. Wind speeds may drop off before RH falls to or below 15 percent, so a period of elevated, if not critical, fire weather will be possible across that part of the area Monday afternoon if wind speeds decrease slower than currently expected. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 6 PM CST this evening for TXZ024>026- 028>044. Wind Advisory until 6 PM CST this evening for TXZ024>026-030>032- 036>038-042>044. High Wind Warning until 6 PM CST this evening for TXZ021>023- 027>029-033>035-039>041. && 14
Hazardous Weather Outlook National Weather Service Lubbock TX 331 AM CST Sun Jan 21 2018 TXZ021>044-220945- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 331 AM CST Sun Jan 21 2018 This Hazardous Weather Outlook is for the South Plains...Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and Tonight Strong winds will develop today in response to a storm system moving across the central High Plains. A High Wind Warning has been issued for late this morning through the afternoon for west winds of 30 to 45 mph with gusts to near 60 mph across areas along and west of the Interstate 27 corridor. To the east of this corridor a Wind Advisory has been issued for winds of 25 to 35 mph and gusts to near 50 mph. In addition, the expectation of critical fire weather conditions has prompted the issuance of a Red Flag Warning for this afternoon for the South Plains, the Rolling Plains, and the extreme southeastern Panhandle. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time.
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, January 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728201.